Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 69, NWS Phoenix, AZ

September 9, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 9, 2017, 12:40 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 12:40 AM MST (07:40 UTC)
Expired
Sep 9, 2017, 3:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 123 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WGUS55 KPSR 090740
FFWPSR
AZC013-091045-
/O.NEW.KPSR.FF.W.0069.170909T0740Z-170909T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1240 AM MST SAT SEP 9 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 345 AM MST

* At 1239 AM MST, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen...with 
  addditional heavy rain likely with thunderstorm over the next hour 
  or so.
  
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gila Bend and I-10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3307 11279 3277 11279 3276 11315 3314 11316

$$

MP
3 follow-up statements
444 
WGUS75 KPSR 090852
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
152 AM MST SAT SEP 9 2017

AZC013-091045-
/O.CON.KPSR.FF.W.0069.000000T0000Z-170909T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
152 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
MARICOPA COUNTY...

At 150 AM MST, Doppler radar indicates that over one inch of rain 
has fallen. Although the rain has ended...residual flood is likely 
still occuring due to runoff from rain that has already fallen.

Some locations that will experience flooding include...
Gila Bend and I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3307 11279 3277 11279 3276 11315 3314 11316

$$

MP
148 
WGUS75 KPSR 090949
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
249 AM MST SAT SEP 9 2017

AZC013-091045-
/O.CON.KPSR.FF.W.0069.000000T0000Z-170909T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
249 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
MARICOPA COUNTY...

Although the rain has ended...residual flooding is likely still 
occuring due to runoff from rain that has already fallen.

Some locations that will experience flooding include...
Gila Bend and I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3307 11279 3277 11279 3276 11315 3314 11316

$$

MP
390 
WGUS75 KPSR 091035
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
335 AM MST SAT SEP 9 2017

AZC013-091045-
/O.EXP.KPSR.FF.W.0069.000000T0000Z-170909T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
335 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 345 AM
MST...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3307 11279 3277 11279 3276 11315 3314 11316

$$

MP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:44 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 8, 9:44 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
944 PM MST Fri Sep 8 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.

&&

.DISCUSSION...
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned
and contaminated limiting storm formation later in the day. Much
of central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and
allow sufficient destabilization later in the day. Moderate CAPE
values are forecast remain in place for Saturday and as long as
enough insolation is realized, we should see at least isolated to
scattered thunderstorms Saturday afternoon/evening.

For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.

The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Rest of the overnight hours will consist of isolated to scattered
showers across the south-central AZ deserts, prompting a
continuation of at least VCSH for the terminals. Winds will
maintain easterly headings for the majority, save for some more
variable headings if any showers pass over or nearby the
terminals. BKN to OVC cigs will range 12-16kft for the most part.
Forecast soundings and hi-res models indicate a weak shortwave
will move through the area early Saturday AM, acting upon the
returned Monsoon moisture to develop slightly more organized
showers and thunderstorms possibly between 09/10-15z. Transitioned
mention to VCTS in the early Saturday AM hours.

Southeast California/Southwest Arizona including KIPL and KBLH:
Bulk of storm activity has wrapped for the PM, with linger light
showers around the SE CA deserts. South to southeasterly winds
will settle info for the terminals overnight. Another round of
afternoon and evening thunderstorms are possible Saturday. BKN to
OVC cigs will remain through the mid and high layers generally
14kft or above.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
     542>544-546-548>551-559.

     Flash Flood Watch until 5 AM MST Saturday for AZZ534-537-541-545.

     Flash Flood Watch through Saturday evening for AZZ530>533.

CA...Flash Flood Watch through Saturday evening for CAZ560-561-564-
     565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Nolte
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 8, 6:58 PM MST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
658 PM MST FRI SEP 8 2017

AZZ533-090245-
Central La Paz AZ-
658 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
745 PM MST...

At 658 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Vicksburg Junction, or 40 miles west of Tonopah,
moving north at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 11349 3347 11374 3383 11384 3386 11353
TIME...MOT...LOC 0158Z 175DEG 19KT 3361 11362

JR
Local storm report, Sep 8, 7:20 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLOOD            8 SE APACHE JUNCTION    33.34N 111.45W
09/08/2017                   PINAL              AZ   AMATEUR RADIO

            HAM RADIO/SPOTTER REPORTING 4 INCHES OF
            WATER ON US60 BETWEEN PERALTA AND GOLD
            CANYON.

&&
Local storm report, Sep 8, 8:32 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
832 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      2 NE APACHE JUNCTION    33.43N 111.53W
09/08/2017                   PINAL              AZ   LAW ENFORCEMENT

            AJ POLICE DEPARTMENT SAYS BARRICADES ARE
            GOING UP AT TOMAHAWK AND SR 88 BECAUSE OF
            FLOODING.

&&
Local storm report, Sep 8, 8:46 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
846 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 ESE VICKSBURG JUNCTIO 33.72N 113.71W
09/08/2017                   LA PAZ             AZ   PUBLIC

            REPORTS OF FLOODING ON SR 72 AT THE US 60.

&&
Special weather statement, Sep 8, 8:58 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
858 PM MST FRI SEP 8 2017

AZZ533-090445-
Central La Paz AZ-
858 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
945 PM MST...

At 857 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bouse, or 22 miles southwest of Alamo Lake, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central La
Paz County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3423 11384 3424 11373 3421 11369 3396 11375
      3397 11397 3425 11400 3425 11389 3426 11386
TIME...MOT...LOC 0357Z 183DEG 22KT 3404 11386

JR
Special weather statement, Sep 8, 11:22 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1122 PM MST FRI SEP 8 2017

AZZ538-539-090700-
Tonopah Desert AZ-Gila Bend AZ-
1122 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL MIDNIGHT
MST...

At 1122 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sentinel, or 18 miles west of Gila Bend, moving
north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tonopah.

LAT...LON 3290 11288 3290 11309 3352 11320 3354 11288
TIME...MOT...LOC 0622Z 175DEG 36KT 3299 11300

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:12 PM MSTSevere Thunderstorm WarningPSRLa Paz48 min
Sep 8, 6:16 PM MSTSpecial Weather StatementPSR44 min
Sep 8, 6:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 8, 7:25 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 8, 7:49 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 8, 7:54 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Sep 8, 8:00 PM MSTSevere Thunderstorm WarningPSRLa Paz45 min
Sep 8, 8:09 PM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 8, 8:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 8, 11:22 PM MSTSpecial Weather StatementPSRMaricopa38 min
Sep 9, 12:03 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 9, 12:13 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 9, 12:29 AM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 9, 12:33 AM MSTFlash Flood WatchPSRLa Paz, Yuma20 hr
Sep 9, 12:43 AM MSTSpecial Weather StatementPSRMaricopa47 min
Sep 9, 2:15 AM MSTFlash Flood WarningPSRLa Paz2 hr
Sep 9, 6:11 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 9, 8:47 AM MSTSpecial Weather StatementPSR43 min
Sep 9, 9:43 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 9, 10:43 AM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 9, 10:59 AM MSTFlash Flood WarningPSRLa Paz, Yuma2 hr
Sep 9, 12:15 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 9, 12:19 PM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 9, 12:37 PM MSTSpecial Weather StatementPSR38 min
Sep 9, 1:14 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 9, 1:49 PM MSTSpecial Weather StatementPSRYuma41 min
Sep 9, 2:41 PM MSTAreal Flood AdvisoryPSRYuma3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.